Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 82, NWS Denver/Boulder, CO

June 6, 2018Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 6, 2018, 10:58 PM MDT for Washington County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2018, 10:58 PM MDT (04:58 UTC)
Expired
Jun 6, 2018, 11:45 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Washington County, CO

The radar

The Denver radar (KFTG), 103 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 4:46 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 5.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3403 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WUUS55 KBOU 070458
SVRBOU
COC121-070545-
/O.NEW.KBOU.SV.W.0082.180607T0458Z-180607T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
1058 PM MDT WED JUN 6 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Central Washington County in northeastern Colorado...

* Until 1145 PM MDT.

* At 1057 PM MDT, a severe thunderstorm was located 4 miles south of
  Woodrow, or 25 miles southwest of Akron, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Woodlin School, Elba and Woodrow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3982 10295 3976 10371 3999 10367 4000 10358
      4000 10348 4002 10347 4009 10299
TIME...MOT...LOC 0457Z 264DEG 29KT 3991 10357 

HAIL...1.25IN
WIND...60MPH
 
$$

KRIEDERMAN
3 follow-up statements
367 
WWUS55 KBOU 070516
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
1116 PM MDT WED JUN 6 2018

COC121-070545-
/O.CON.KBOU.SV.W.0082.000000T0000Z-180607T0545Z/
Washington CO-
1116 PM MDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR CENTRAL WASHINGTON COUNTY...

At 1116 PM MDT, a severe thunderstorm was located 10 miles west of
Elba, or 18 miles southwest of Akron, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

Locations impacted include...
Elba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3982 10295 3985 10350 4000 10358 4000 10348
      4002 10347 4009 10299
TIME...MOT...LOC 0516Z 264DEG 29KT 3993 10337 

HAIL...1.25IN
WIND...60MPH
 
$$

KRIEDERMAN
054 
WWUS55 KBOU 070534
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
1134 PM MDT WED JUN 6 2018

COC121-070545-
/O.CON.KBOU.SV.W.0082.000000T0000Z-180607T0545Z/
Washington CO-
1134 PM MDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR CENTRAL WASHINGTON COUNTY...

At 1134 PM MDT, a severe thunderstorm was located over Elba, or 15
miles south of Akron, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

Locations impacted include...
Elba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3984 10339 4001 10345 4009 10299 3982 10295
TIME...MOT...LOC 0534Z 264DEG 29KT 3995 10318 

HAIL...1.25IN
WIND...60MPH
 
$$

KRIEDERMAN
046 
WWUS55 KBOU 070544
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
1144 PM MDT WED JUN 6 2018

COC121-070554-
/O.EXP.KBOU.SV.W.0082.000000T0000Z-180607T0545Z/
Washington CO-
1144 PM MDT WED JUN 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 1145 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Colorado.

LAT...LON 3984 10339 4001 10345 4009 10299 3982 10295
TIME...MOT...LOC 0544Z 264DEG 29KT 3996 10310 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 9:51 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 6, 9:51 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
951 PM MDT Wed Jun 6 2018

.UPDATE...
Issued at 950 PM MDT Wed Jun 6 2018

Very strong storm on the boundary near Yuma will likely persist
for the next couple of hours as very moist air continues to flow
into this area from the south. Further west convection is not as
strong, but there is still a small threat of marginally severe
wind gusts and hail. Threat is probably greatest in eastern
Adams/Arapahoe counties. Much drier air is coming up from the
south across Colorado Springs and toward Limon, so less worried
about the south end of the current convection and the threat in
these areas should end after the next couple of hours.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 341 PM MDT Wed Jun 6 2018

The plains airmass is primed for thunderstorm formation, with
the greatest potential across the northeast corner of the state
where models CAPES are in the 2000-3800 j/kg range. Even though
sfc temps have reached the low to mid 90s in Sedgwick and Phillips
Counties, convection has yet to fire off. However, believe that's
only a matter of time. Closer to the Front Range, isolated high
based storms have begun to move over the nearby plains. No precip
reaching the ground yet, just virga and some gusty winds.

Over the next few hours, convection will become more widespread
particularly along the Palmer Divide and northeast across Elbert
County, eastern portions of Adams and Arapahoe Counties, and
Washington counties along a low-level convergence zone. HiRes models
also indicate a sfc cyclone in Elbert County which is showing up
in observations. Models show this low migrating northeastward
along the above mentioned convergence zone across northeast
Colorado this evening about the time a mid-level shortwave trough
passes overhead. Believe storms firing east of a Sydney, NE to
Elbert, CO line will have the best chance for turning severe
between 5 pm MDT and 10 pm MDT today. Shear not terribly great,
but could see an isolated supercell or two produce a brief
tornado/land spout. But, the main severe weather threat will be
hail up to golf ball size and wind gusts to 60 mph. Evening
t-storms in the northeast corner of the CWA where dewpoints in the
mid to upper 50s may also produce locally heavy rainfall, with
possible one-hour rain totals up to 3/4 inch.

Storms are expected to move east of the CWA by midnight as drier air
spreads in from the west after the shortwave passes. However, on the
far eastern plains, a sely low-level flow should keep overnight
dewpoints in the 45-55 deg range. Lows tonight will be slightly .
cooler than last night under clearing skies.

On Thursday, the forecast area will still be under a strong upper
ridge. Models show another weak mid-level shortwave trough moving
through the ridge and passing over the forecast area during the
afternoon hours. Lower levels of the atmosphere not as moist as
today, and therefore CAPES not as great. But, could see a few
strong storms initiate along a weak sfc trough moving east off the
Front Range during the afternoon. Gusty winds will be the main
concern. As a result, PoPs will be lower tomorrow while
temperatures should be at least a couple degs warmer.

.LONG TERM...(Thursday night through Wednesday)
Issued at 341 PM MDT Wed Jun 6 2018

Medium range models continue to show southwesterly flow aloft over
Colorado through the weekend. This will keep warm temperatures
across the state with limited amounts of moisture intrusion.
Mountain areas will continue to see isolated shower development
each afternoon on the strength of the heating of the elevated
terrain. Most of the plains will have too much dry air at low
levels to sustain any deep, moist convection. The northeast corner
of the state, including Washington and Logan Counties may see
better moisture from the central Plains on Friday through Sunday
which could feed some thunderstorms east of a Sterling-Akron line.
High temperatures will continue climbing into the lower and mid
90s.

At the end of the weekend, flow aloft will switch to more westerly
as an upper trough moves across the northern Rockies. At the same
time, the upper ridging over the southern Plains will extends
westward over the Arizona and New Mexico. A surface cold front is
expected to move in Monday morning with cooler temperatures across
the plains. The increased westerly flow aloft will produce gusty
winds over the mountains which may raise fire weather concerns.
Temperatures on Monday and Tuesday will cooler and the westerly
flow aloft will be drier. These effects will stabilize the airmass.
By the middle of next week, things should begin to re-moisten as
moisture from the southern plains begins advecting into the
region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 950 PM MDT Wed Jun 6 2018

Current batch of strong winds should diminish between 04z and 05z,
but there is still some threat of outflow winds from convection to
the east with gusts to 30 knots through about 06z. After that, VFR
conditions through Thursday with little or no thunderstorm
activity.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Gimmestad
SHORT TERM...Baker
LONG TERM...Dankers
AVIATION...Gimmestad
Hazardous weather outlook, Jun 6, 10:59 AM MDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MDT Wed Jun 6 2018

COZ030>051-070500-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MDT Wed Jun 6 2018

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop over the Front Range by
midday and on the plains through the afternoon. The plains storms
could linger through late this evening. A few thunderstorms on
the plains could turn severe this afternoon, with the greatest
risk for severe weather east of a line from Fort Collins to Limon
from 5 pm to 10 pm today. Hail up to golf ball size and wind gusts
to 60 mph will be the biggest threats. However, locally heavy
rainfall and isolated tornadoes can not be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Much above normal temperatures will return for Thursday through
the weekend as upper ridging prevails. Moisture over the far
northeastern plains Thursday, and to a lesser extent on Friday,
will allow for a chance of strong to severe thunderstorms. These
storms will have strong outflow winds and possible large hail
associated with them.

A weather disturbance moving to the north of the area will
increase winds and bring even warmer and drier weather to the area
Sunday. This will increase fire weather concerns, especially in
the high country and high valleys. A cold front is expected to
move in late Sunday night into Monday which should bring
temperatures closer to normal through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 PM.

Baker/Dankers

In the hours before

Local storm report, Jun 6, 8:19 PM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
819 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND DMG     2 S LAKEWOOD            39.67N 105.11W
06/06/2018                   JEFFERSON          CO   TRAINED SPOTTER

            3 INCH DIAMETER TREE BRANCHES DOWN. REPORT
            VIA TWITTER.

&&
Local storm report, Jun 6, 8:46 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
846 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             5 NE TWIN BUTTES        40.97N 102.70W
06/06/2018  M2.75 INCH       LOGAN              CO   PUBLIC

            VIA TWITTER. TIME ESTIMATED VIA RADAR.

&&
Local storm report, Jun 6, 8:58 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
858 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             HEREFORD                40.97N 104.31W
06/06/2018  M1.00 INCH       WELD               CO   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

&&
Local storm report, Jun 6, 9:01 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
901 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             HEREFORD                40.97N 104.31W
06/06/2018  M1.00 INCH       WELD               CO   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

0818 PM     TSTM WND DMG     2 S LAKEWOOD            39.67N 105.11W
06/06/2018                   JEFFERSON          CO   TRAINED SPOTTER

            3 INCH DIAMETER TREE BRANCHES DOWN. REPORT
            VIA TWITTER.

0801 PM     TSTM WND GST     2 S KEN CARYL           39.55N 105.11W
06/06/2018  M58 MPH          JEFFERSON          CO   MESONET

            CDOT OB.

0715 PM     HAIL             1 W PEETZ               40.96N 103.13W
06/06/2018  M1.75 INCH       LOGAN              CO   TRAINED SPOTTER

0715 PM     TSTM WND GST     1 W PEETZ               40.96N 103.13W
06/06/2018  M60 MPH          LOGAN              CO   TRAINED SPOTTER

0629 PM     HAIL             4 WSW STONEHAM          40.58N 103.75W
06/06/2018  M1.75 INCH       WELD               CO   TRAINED SPOTTER

0620 PM     HAIL             5 NE TWIN BUTTES        40.97N 102.70W
06/06/2018  M2.75 INCH       LOGAN              CO   PUBLIC

            VIA TWITTER. TIME ESTIMATED VIA RADAR.

0618 PM     HAIL             6 SE NEW RAYMER         40.54N 103.78W
06/06/2018  M1.25 INCH       WELD               CO   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZED HAIL. SOFT.

0608 PM     HAIL             7 NE CROOK              40.93N 102.71W
06/06/2018  M4.00 INCH       LOGAN              CO   TRAINED SPOTTER

            BROKEN WINDSHIELDS. DAMAGE TO VEHICLES.

0516 PM     HAIL             8 W FORT MORGAN         40.27N 103.95W
06/06/2018  M1.75 INCH       MORGAN             CO   TRAINED SPOTTER

&&
Local storm report, Jun 6, 9:34 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
934 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             8 E SIXTEEN-MILE CORNER 40.78N 102.07W
06/06/2018  M1.00 INCH       SEDGWICK           CO   PUBLIC

            REPORT VIA TWITTER.

&&
Local storm report, Jun 6, 9:43 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
943 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             2 W HYDE                40.13N 102.86W
06/06/2018  M1.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:10 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick35 min
Jun 6, 6:29 PM MDTSevere Thunderstorm WarningBOUWeld31 min
Jun 6, 6:37 PM MDTSevere Thunderstorm WarningBOULogan38 min
Jun 6, 6:50 PM MDTSevere Thunderstorm WarningBOUSedgwick40 min
Jun 6, 7:08 PM MDTSpecial Weather StatementBOUWeld52 min
Jun 6, 7:09 PM MDTAreal Flood AdvisoryBOULogan, Sedgwick111 min
Jun 6, 7:11 PM MDTSevere Thunderstorm WarningBOULogan49 min
Jun 6, 7:39 PM MDTSevere Thunderstorm WarningBOUWeld36 min
Jun 6, 7:51 PM MDTSpecial Weather StatementBOUJefferson39 min
Jun 6, 7:55 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Douglas, Jefferson35 min
Jun 6, 8:11 PM MDTSevere Thunderstorm WarningBOUWeld34 min
Jun 6, 8:26 PM MDTSevere Thunderstorm WarningBOUPhillips49 min
Jun 6, 8:42 PM MDTSevere Thunderstorm WarningBOUWeld20 min
Jun 6, 9:30 PM MDTSevere Thunderstorm WarningBOUWashington45 min
Jun 6, 10:07 PM MDTAreal Flood AdvisoryBOUWashington113 min
Jun 6, 10:21 PM MDTSevere Thunderstorm WarningBOUWashington23 min
Jun 7, 12:06 AM MDTSpecial Weather StatementBOUWashington39 min
Jun 7, 12:10 AM MDTAreal Flood AdvisoryBOUWashington95 min
Jun 7, 3:26 PM MDTSpecial Weather StatementBOUArapahoe34 min
Jun 7, 4:08 PM MDTSpecial Weather StatementBOUAdams37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.